Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2017, 2:44 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:44 PM EDT (18:44 UTC)
- Expired
- Jun 13, 2017, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 2:59 PM EDT | TSTM WND DMG | 1 Nnw Keystone, WV | MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967
WUUS51 KPBZ 131844
SVRPBZ
WVC049-061-131930-
/O.NEW.KPBZ.SV.W.0085.170613T1844Z-170613T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
244 PM EDT TUE JUN 13 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northwestern Monongalia County in northern West Virginia...
Northeastern Marion County in northern West Virginia...
* Until 330 PM EDT.
* At 244 PM EDT, a severe thunderstorm was located 7 miles southwest
of Cassville, or 9 miles north of Fairmont, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Morgantown... Westover...
Star City... Granville...
Cassville... Rivesville...
Grant Town... Booth...
Everettville... Baxter...
McCurdyville... Crown...
This includes Interstate 79 in West Virginia between mile markers
144 and 145,
and between mile markers 151 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3953 8030 3971 8029 3971 7998 3952 7999
TIME...MOT...LOC 1844Z 292DEG 4KT 3962 8020
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
715
WWUS51 KPBZ 131928
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT TUE JUN 13 2017
WVC049-061-131938-
/O.EXP.KPBZ.SV.W.0085.000000T0000Z-170613T1930Z/
Monongalia WV-Marion WV-
328 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONONGALIA AND
NORTHEASTERN MARION COUNTIES WILL EXPIRE AT 330 PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3953 8030 3971 8029 3971 7998 3952 7999
TIME...MOT...LOC 1928Z 292DEG 4KT 3960 8015
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:35 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 13, 12:35 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1235 PM EDT Tue Jun 13 2017 .SYNOPSIS... Periodic rain chances return for the rest of the week with several crossing disturbances. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... With noon update, updated pops to account for coverage in thunderstorms increasing slightly more than expected across southeastern Ohio. However, the bulk of the rainfall so far has remained south of the forecast area. Showers and thunderstorms are also expected to develop along a cold front moving through New York into Pennsylvania, but so far nothing has developed locally along the front, with all rain well northeast of the region. Any showers and thunderstorms that develop this afternoon should be pulse in nature considering how light winds are both at the surface and aloft. While this should limit any severe potential, the light wind speeds also mean that any storm that does develop will move slowly and produce a good bit of rain in any one location. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... The front is progged to become stationary tonight as it becomes oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage should decrease with diminishing instability and shortwave support. Upper ridging is expected to develop ahead of another advancing Plains shortwave Wed. This could help limit precip coverage near the front initially, though with building instability and weak convergence in vicinity of the front maintained the likely POPs for areas S of I 80. Weak flow and moderate instability should limit the severe weather potential, though locally heavy rainfall is possible with slow moving storms. Agree with SPC's limited marginal potential of strong-severe storms. Activity should decrease Wed night before becoming more numerous Thursday as the Plains shortwave advances across the region. Any severe potential should be limited with moderate instability and little shear, with locally heavy rainfall again possible. The wave should exit by Friday morning with decreasing POPs. Temperatures should average 5-10 degrees above seasonal levels. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Broad upper troughing from the Midwest to the NE CONUS should maintain periodic shower/thunderstorm chances through the period as shortwaves rotate through the trough. Above seasonal average temperatures are expected to continue. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Showers and storms have developed in the unstable airmass over eastern OH/western WV earlier than originally anticipated this morning, with support from a shortwave over WV. While most of this is remaining south of the terminals, have bumped up the timing of VCTS at ZZV and will tempo restrictions as confidence increases. Meanwhile, cold front will start to sag southward over the region this afternoon, allowing for further thunderstorm development. While VFR conditions will prevail, brief IFR restrictions are possible with heavy rain and gusty winds. Convection should diminish after sunset, but some patchy fog may be possible at any terminal that experiences a storm. Will leave this mention out for now and reevaluate with the 18z issuance. .Outlook... Restrictions from showers and thunderstorms are possible Wednesday and Thursday as upper ridging weakens and a trough approaches. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 AM EDT Tue Jun 13 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday and Thursday will pose a concern for flash flooding and occasional severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 13, 1:47 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017
OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...
At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Newcomerstown... Gnadenhutten...
Tuscarawas... Baltic...
Port Washington... Stone Creek...
Gilmore... Stillwater...
Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 79.
LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
4046 8167 4048 8167 4053 8155 4032 8132
4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161
34Local storm report, Jun 13, 2:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL TIPPECANOE 40.27N 81.29W
06/13/2017 E1.00 INCH HARRISON OH PUBLIC
HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD
&&
EVENT NUMBER PBZ1701539
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:13 PM EDT | Flash Flood Warning | PBZ | Marshall | 3 hr |
| Jun 13, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 31 min |
| Jun 13, 2:46 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia | 3 hr |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.